Opiate Withdrawal

    Get Help Now!  

  800.815.3910 

  Available 24/7   

The road to recovery starts here! Trusted, confidential help available 24/7. Speak with an addiction treatment specialist anytime. Please call us now at 800-815-3910!




Opiate Withdrawal



Opiate Withdrawal

When people take opiate drugs for pain management, it is possible to become dependent and when the drug is no longer taken, the person experiences opiate withdrawal symptoms. It is important to understand that experiencing these symptoms does not mean, necessarily, that the person has developed an addiction. According to DSM IV, withdrawal is just one symptom of addiction.

Opiates are used for moderate to severe pain and they work. That’s the problem. About 9-10 percent of opiate users will over the course of a lifetime, whether it is prescription drugs or illegal street drugs, will develop dependence.

Even though there is no recreational use of the drug, a person can still get into trouble just taking that drug over a prolonged period of time. The drug is taken for pain relief, as prescribed, but the body over time builds a tolerance and more of the drug is needed to ease the pain. The person may take the drug more frequently, or begin to take greater amounts.

Every person is different, so the time it takes to develop the dependence will vary. Taking the drug away (cold turkey) can be a painful and unpleasant experience. A common problem is that people will try to take their medications as prescribed, but they don’t stop as prescribed.

Common Symptoms

Opiate withdrawal symptoms can be unpleasant. Some common signs are muscle and bone pain, which is why many people take the drugs to begin with. Some patients can go days without sleeping after coming down from the opiate drug and even though their pain control might be in check their body is reacting from the lack of drug. They might have diarrhea or nausea. Sometimes they have cold flashes, like walking into a meat locker. In some cases, they might even have involuntary muscle twitches. Some might be irritable or anxious.

Opiate withdrawal symptoms are uncomfortable, but they are not life threatening. Users coming down off heroin or the misuse of prescription medication such as methadone and oxycodone often fear the withdrawal more than the treatment. The symptoms will start inside of 12 or up to 30 hours after the last use, depending on what drug was taken. Detoxification, under medical supervision, will greatly reduce the withdrawal symptoms.

A drug often used to help curb the ill effects of withdrawal from opiates is Buprenorphine (brand name Subutex). It can reduce detoxification time, or be used over a longer period for maintenance. This drug a mixed narcotic agonist-antagonist. Simply said, it blocks the effects of other opiate drugs. It is a useful tool used in combination with a complete program of counseling, lifestyle changes and accountability. Buprenorphine may also be used in combination with other drugs, such as Naloxone to guard against misuse.

Rapid Detox

Because opiate withdrawal symptoms are particularly difficult for so many patients, some have opted for rapid detoxification. In these cases the patient is given an anesthetic. Once asleep, the doctors will administer large doses of the opiate blocking drugs and the idea is that a person can sleep through the worst of it. However, one of the symptoms of withdrawal is vomiting and that creates a problem, a potentially life-threatening situation. If this method is used, it is much safer to administer this treatment in a hospital setting.

Other than the physical complications of dealing with opiate withdrawal symptoms, the greatest threat is relapse. The treatment for withdrawal will reduce the body’s tolerance for the drug and because of that a person can more easily overdose if they go back to using. Relapse is a big risk for patients coming out of the treatment. Because of that risk, doctors may advise their clients to stay with a longer withdrawal program. Also, the psychological effects, such as depression and anxiety, can also impact a successful outcome, so those needs are a priority.

Aside from any medical issues associated with opiate withdrawal symptoms, joining a recovery group from Narcotics Anonymous (NA) is a good idea. The spiritual and emotional support goes a long way in helping recovering addicts deal with their new life of being clean and sober. Often overlooked entirely in treatment and recovery is the spiritual side of the human condition. Meditation and prayer are proven to be very helpful and can actually have an amazing soothing and calming effect.

MUST have certified medical professionals.

When choosing a treatment plan you should consider an important fact—the treatment for opiate withdrawal symptoms should only be done by certified medical professionals. The treatment is but one phase and every step needs to be under the supervision and care of professional people.

Research into treatment plans, hospital/treatment facilities, qualified doctors and a full program of counseling, behavioral modification, spiritual care and support are essential. Do your homework and ask questions.

For more about Opiate Withdrawal please visit our home page

Daughter's boyfriend - new recovery?

(Kent, WA)

My 16 year old has a boyfriend (18) that just went through recovery for heroin (smoking) addiction. None of us knew he was using or had a problem.

My question is: What now? He is a great guy that I believe will be successful, but this is all new to us. Sure, we have family that have been affected by drugs, but never this close.

He is her first dating experience, she is trusting, and a really great kid.

What sort of boundaries should she put in place?

What expectations/restrictions should we have?

Is it true they should not have romantic relationships for a year?


Addicts are master manipulators, be VERY VERY VERY careful!


by Debbie Wicker

If I had a 16 year old daughter, I would highly recommend that she NOT date an addict just starting his recovery. Heroin addiction is a terrible disease and is OFTEN characterized by relapse. What that means is, if and when he starts using again, neither of you will likely know that he is using. Also, his chances of relapse on heroin are VERY, VERY high. Addiction attacks our brain and changes us into a person that we don't recognize and someone capable of doing ANYTHING to get the drugs we believe we NEED.

I would recommend that your daughter stop any romantic involvement with him for at least a year. Then, even after a year, make him proof through routine drug screens that he isn't using. I certainly believe that everyone deserves a second chance, but they MUST earn our trust over time and through clean drug testing. This probably sounds very harsh, but heroin addiction is a horrendous disease which does terrible damage to everything and everyone around it, so that we must protect ourselves from it at all costs.




and Finally Remember:

"Ask and it will be given to you; seek and you will find; knock and the door will be opened to you. For everyone who asks receives; he who seeks finds; and to him who knocks, the door will be opened."
- Matthew 7:7-8






Recent Articles

  1. Opiate Addiction Causes

    Dec 14, 17 09:45 AM

    Opiate Addiction Causes are the reasons that some are addicted to drugs with little use and others are not...

    Read More

  2. Addiction Counseling

    Dec 13, 17 09:13 AM

    Addiction Counseling can be done in-patient or out-patient but must be customized to meet the unique needs of the the person.

    Read More

  3. Tips for Discussing Addiction.

    Dec 12, 17 08:53 AM

    Discussing addiction with others can be tricky. Whether you are the one directly involved with the addiction or a trusted loved one, this is a very personal

    Read More


Follow on Twitter or Google+